Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 196, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 17, 2016, 6:12 PM CDT for Phillips County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2016, 6:12 PM CDT (23:12 UTC)
- Expired
- Jun 17, 2016, 7:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2424 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830
WUUS53 KGID 172312
SVRGID
KSC147-180000-
/O.NEW.KGID.SV.W.0196.160617T2312Z-160618T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
PHILLIPSBURG...MOVING WEST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...LONG ISLAND AND PRAIRIE VIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3995 9963 3999 9926 3979 9918 3968 9963
TIME...MOT...LOC 2312Z 073DEG 8KT 3988 9932
HAIL...1.75IN
WIND...60MPH
$$
BILLINGS WRIGHT1 follow-up statement
468
WWUS53 KGID 172323
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT FRI JUN 17 2016
KSC147-180000-
/O.CON.KGID.SV.W.0196.000000T0000Z-160618T0000Z/
PHILLIPS KS-
623 PM CDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN PHILLIPS COUNTY...
AT 623 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
PHILLIPSBURG...MOVING WEST AT 10 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...LONG ISLAND AND PRAIRIE VIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3995 9963 3999 9926 3979 9918 3968 9963
TIME...MOT...LOC 2323Z 073DEG 8KT 3987 9935
HAIL...2.00IN
WIND...60MPH
$$
BILLINGS WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:22 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 17, 3:22 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
322 PM CDT FRI JUN 17 2016
...Heat Advisory Conts thru Mid-Evening as Hot/Dry Pattern
Persists thru Next Fri with just a Brief Interruption Mon-Tue...
.SHORT TERM...(This evening through Saturday)
Issued at 322 PM CDT Fri Jun 17 2016
Aloft: Subtropical high pres was over Nrn Mex with a ridge
extending NNE to Hudson Bay. One low was over Cntrl Canada with
another just off the Pac NW coast. This high (594 contour) will
expand NE into the Cntrl Plains thru tomorrow. The lows will drift
a little NE of their current positions...but remain essentially
trapped within the longwave trof that extends from Cntrl Canada SW
into the Ern Pac.
Surface: A cool front stretches from low pres over Cntrl Canada
thru the Nrn Plains into Neb and then snaking W into the Wrn USA.
Over Neb the front appears to be over the Sandhills SW thru LBF-
OGA. With the upr low nudging further inland over the Pac
NW...cyclogenesis will occur over MT tomorrow. This should force
the front to lift back N as a warm front into the Nrn Plains
tomorrow.
Heat Advisory conts as posted...but dwpts have indeed mixed out.
So heat indices are not panning out as expected for most of the
advisory area. But it's out now and plan to let it ride because it
still is hot nonetheless.
Rest of this afternoon: We are monitoring the front for tstm
initiation. Temps in the mid-upr 90s and dwpts upr 60s-upr 70s has
resulted in MLCAPE around 3500 J/kg. With the ridge overhead...
tropospheric winds are weak and unidirectional with 1-6 km shear
8-15 kts.
This means any storms that form will be slow-moving pulse-type.
The magnitude of the potential instability could be enough for
brief svr tstms in the form of a wet microburst or hail. Unsure of
max hail size. The magnitude of the instability argues for larger
but the shear should result in shorter updraft lifetimes which
will limit residence time of hail embryos. Nonetheless...have
indicated golfball size hail as worst case scenario.
All that said...believe tstm coverage will be extremely limited
given the lack of forcing/venting aloft.
Tonight: Any isolated storms should diminish/end. Low-lvl flow of
15-25 kts normal to the front in addition to any outflow
boundaries could be enough to keep a little tstm activity going
late into the night. However...most activity should be driven by
diurnal heating and therefore subside after sunset.
Sat: Sunny and hot again. Looking at 500 mb heights and 850 mb
temps...there should be no reason why it would be any less hot
than today. But most guidance is a little lower. Am thinking
effects of modeled convection is the reason. Did raise highs a bit
from the prvs fcst which was already above guidance...but was
cautious and did not go as hot as today.
.LONG TERM...(Saturday night through Friday)
Issued at 322 PM CDT Fri Jun 17 2016
Big Story: Continued above to much above normal temps and bone
dry just about everywhere.
Aloft: The subtropical high will become elongated W-E across much
of the USA Sun. The upr low off the Pac NW will move onshore...
weaken and become absorbed in confluent flow over the Canadian
Prairies. The remaining trof will deep over the Great Lakes and
Ern USA Tue-Fri. This will force the high to decrease in extent
but become oriented more N-S near 105W longitude as the longwaves
amplify.
Surface: The cool front over the Pac NW will press inland Sat
night with the upr low and emerge onto the Plains Sun. This front
will become oriented from W-E and sag into the fcst area Sun
night. It will slowly press thru the fcst area Mon into Mon night.
Canadian high pres will drop into the Nrn Plains Tue and then head
into the Ern USA Wed-Fri. Return flow should develop here on the
Plains Wed.
While temps will take a hit back into the 85-95F range Mon-Tue...
the heat should surge right back in late week. As of now...Sun the
19th looks like the hottest day just prior to FROPA.
Despite the present of the front...tstm chances do not look
promising. That's not to say an MCS couldn't roll down the
moisture/instability gradient Mon night or Tue night. There
appears to be just too much ridging/subsidence/warm air aloft and
a lack of upr-lvl support.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1247 PM CDT Fri Jun 17 2016
Significant Weather: Hot temps. Slight chance of TSRA tonight.
MVFR fog 10Z-13Z tomorrow.
This afternoon: VFR with a few CU forming around 5K ft. SE winds
around 10 kts. Confidence: High
Tonight: VFR. Isolated TSRA will develop...mainly N and W of the
terminals. There is a low 30-40% chance one of these moves into
the terminals with IFR VSBYs and G40 kts or more. Light E-SE winds
under 10 kts away from TSRA...but nearby TSRA activity could
significantly alter fcst winds. MVFR light fog is expect to
develop 10Z-11Z. Confidence: medium
Sat thru 18Z: MVFR light fog dissipates around 13Z...then VFR. SSE
winds around 10 kts. Confidence: medium
&&
.GID Watches/Warnings/Advisories...
NE...Heat Advisory until 9 PM CDT this evening for NEZ041-047>049-
061>064-073>077-083>087.
KS...Heat Advisory until 9 PM CDT this evening for KSZ005>007-017>019.
&&
SHORT TERM...Halblaub
LONG TERM...Halblaub
AVIATION...HalblaubHazardous weather outlook, Jun 17, 3:37 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 337 PM CDT FRI JUN 17 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 182045- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 337 PM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDICES AS HIGH AS 105 DEGREES WILL OCCUR THROUGH EARLY THIS EVENING ACROSS THE ENTIRE OUTLOOK AREA...BUT WILL BE MOST PERSISTENT WHERE A HEAT ADVISORY IS IN EFFECT. PLEASE SEE THE HEAT ADVISORY MESSAGE FOR DETAILS. ISOLATED THUNDERSTORMS COULD FORM LATE THIS AFTERNOON AND EVENING AND MAY BECOME SEVERE...PRODUCE DAMAGING WINDS TO NEAR 70 MPH AND LARGE HAIL...POSSIBLY AS LARGE AS GOLF BALLS. STORMS WILL BE SLOW-MOVING...AND THIS COULD RESULT IN HEAVY RAINFALL AND POSSIBLY LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A VERY SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM WEST OF HIGHWAY 183 LATE SATURDAY AFTERNOON OR EARLY EVENING. IF ANY STORMS DEVELOP...THEY COULD BE SEVERE WITH DAMAGING WINDS AND HAIL TO NEAR THE SIZE OF GOLF BALLS. THE HEAT INDEX WILL SPIKE TO BETWEEN 100 AND 105 DEGREES SUNDAY AFTERNOON. SUNDAY NIGHT THROUGH MONDAY INTO MONDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THERE IS ANOTHER LOW RISK OF THUNDERSTORMS TUESDAY NIGHT...MAINLY SOUTH OF INTERSTATE 80. HOWEVER...IT IS TOO EARLY TO DETERMINE POTENTIAL SEVERITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING FOR A FEW VERY ISOLATED LOCATIONS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
In the hours before
Special weather statement, Jun 17, 4:40 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT FRI JUN 17 2016
NEZ046-172230-
SHERMAN NE-
440 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY UNTIL 530 PM
CDT...
AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASHTON...OR 27 MILES SOUTH OF ORD...MOVING NORTHWEST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOUP CITY...ASHTON...ROCKVILLE AND SHERMAN RESERVOIR DAM.
LAT...LON 4139 9897 4135 9875 4108 9875 4108 9887
4123 9913
TIME...MOT...LOC 2140Z 124DEG 12KT 4121 9889
BILLINGS WRIGHTSpecial weather statement, Jun 17, 5:10 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT FRI JUN 17 2016
KSZ005-006-172300-
PHILLIPS KS-SMITH KS-
510 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN SMITH COUNTIES UNTIL 600 PM CDT...
AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF NAPONEE...OR 17 MILES NORTHEAST OF PHILLIPSBURG...MOVING
NORTHWEST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
PHILLIPS AND NORTHWESTERN SMITH COUNTIES.
LAT...LON 4000 9928 4000 9895 3993 9884 3984 9907
3989 9923
TIME...MOT...LOC 2209Z 123DEG 9KT 3994 9909
BILLINGS WRIGHTSpecial weather statement, Jun 17, 5:34 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 534 PM CDT FRI JUN 17 2016 NEZ046-172315- SHERMAN NE- 534 PM CDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 615 PM CDT... AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOUP CITY...OR 27 MILES SOUTH OF ORD. THIS STORM WAS NEARLY STATIONARY. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOUP CITY...ASHTON...ROCKVILLE AND SHERMAN RESERVOIR DAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4132 9875 4109 9875 4112 9913 4131 9907 TIME...MOT...LOC 2234Z 217DEG 0KT 4120 9893 BILLINGS WRIGHT
Special weather statement, Jun 17, 6:06 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 606 PM CDT FRI JUN 17 2016 KSZ005-172345- PHILLIPS KS- 606 PM CDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS COUNTY UNTIL 645 PM CDT... AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF PHILLIPSBURG...MOVING SOUTHWEST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHILLIPSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3999 9924 3985 9910 3971 9934 3995 9953 TIME...MOT...LOC 2306Z 053DEG 10KT 3988 9926 BILLINGS WRIGHT
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:01 PM CDT | Heat Advisory | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 9 hr |
| Jun 17, 5:10 PM CDT | Special Weather Statement | GID | Smith | 50 min |
| Jun 17, 5:25 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 35 min |
| Jun 17, 6:06 PM CDT | Special Weather Statement | GID | Phillips | 39 min |
| Jun 17, 6:28 PM CDT | Areal Flood Advisory | GID | Phillips | 3 hr |
| Jun 17, 6:58 PM CDT | Special Weather Statement | GID | Phillips | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.